Did You Develop Stevens-Johnson Syndrome After Taking a Medication?
Table of Contents
- 1 Did You Develop Stevens-Johnson Syndrome After Taking a Medication?
- 2 What Medications Can Cause Stevens-Johnson Syndrome?
- 3 Symptoms of Stevens-Johnson Syndrome
- 4 Complications of Stevens-Johnson Syndrome
- 5 What are the Long-term Effects of SJS?
- 6 Causes of Stevens-Johnson Syndrome
- 7 Watch for the Warnings of SJS
- 8 Filing an SJS Claim
Stevens-Johnson Syndrome (SJS) is an extremely painful and debilitating disease that can result in long-term or permanent impairments. SJS is caused by using certain prescription or over-the-counter medications. You can also develop SJS because of an infection. The severe allergic reaction results in the splitting apart of the epidermis and dermis. The epidermis then “sheds” away from the body, resulting in a raw layer of skin to be exposed to infection and bacteria. Toxic Epidermal Necrolysis (TEN) is a serious condition that can develop from SJS. With TEN, the person loses 30 percent or more of his or her skin.
Males and females of all ages can develop SJS. Both SJS and TEN are serious, potentially life-threatening conditions. Emergency medical care should be sought if you suspect you or another person has developed Stevens-Johnson Syndrome.
What Medications Can Cause Stevens-Johnson Syndrome?
Common medications on the market can precipitate SJS, including both prescription drugs and over-the-county medications. In many cases, someone taking these medications may not realize the potential risk of developing this disease. Some examples of the medications that could cause SJS include:
Individuals who have been diagnosed with SJS may be entitled to recover compensation for their losses and injuries. If you have been affected by this disease, please contact our law firm to speak with an attorney. Compensation may be available for you, but do not wait too long because you have a limited time to file your claim.
Symptoms of Stevens-Johnson Syndrome
Almost any medication at a pharmacy or on a store shelf can cause an episode of Stevens-Johnson Syndrome. SJS is a painful and frightening allergic reaction to a medication. Individuals who develop SJS have painful blisters on the skin and in the mucous membranes. The rash typically begins to break out in the second or third week after beginning the medication. Many people first experience loose blisters that can easily be peeled away as the rash begins. However, these blisters can form in the throat, mouth, eyes, genital area or anal area causing much discomfort.
In addition to the blisters, symptoms of SJS include:
- Flu-like symptoms, including running a fever, coughing, and body aches
- Itchy skin
- Swollen eyelids with conjunctivitis
- Splotchy skin
- Weeping at sites where the skin peels off
In many ways, the loss of skin that a person with SJS experience is like that of a burn victim. When the blisters or epidermis peels away, the raw skin that is exposed can easily become infected. Infection is one of the most common causes of death from SJS.
If you are diagnosed with Stevens-Johnson Syndrome after taking a prescription drug or an over-the-counter medication, call us today for a free case review. You might be entitled to receive compensation for your injuries and damages.
Complications of Stevens-Johnson Syndrome
You can develop Stevens-Johnson Syndrome after taking almost any medication. It is a serious and potentially deadly allergic reaction that typically manifests within three weeks after taking a medication. SJS causes the skin to shed, leaving open wounds all over the body. The condition is very painful, debilitating, and dangerous. The raw wounds can easily become infected, resulting in life-threatening complications. In severe cases, the person may develop Toxic Epidermal Necrolysis (TEN), a form of SJS where the person loses 30 percent or more of his or her skin.
If you or a loved one suspects SJS or TEN, you must seek immediate emergency care. Prompt treatment should be able to stop the reaction to prevent further damage. However, even when SJS and TEN are caught early, and treatment begins quickly after diagnosis, the patient can still suffer dangerous complications including:
- Sepsis from a blood infection;
- Shock from the loss of bodily fluids;
- Kidney and liver damage caused by inflammation and lesions;
- Heart and lung damage, also caused by inflammation and lesions; and,
- Permanent skin damage.
What are the Long-term Effects of SJS?
Stevens-Johnson Syndrome can develop after taking OTC or prescription medications. Anyone can develop SJS after taking a medication. SJS and TEN are considered extremely serious health conditions because of the risk of infection and death. Persons with SJS need to be taken to the emergency room for immediate medical attention. The death rate for SJS and TEN is high. You can expect to be in the hospital for a long period because the condition is difficult to treat.
Even if you recognize the signs of SJS and go to the emergency room for treatment immediately, you could still suffer long-term effects from the condition. Survivors of SJS and TEN may experience one or more of the following impairments:
- Excessive sweating
- Impaired taste
- Permanent vision loss
- Eye inflammation or dry eyes
- Changes in skin pigmentation
- Trouble urinating
- Dryness of the mucous membranes and the skin
Some of the medications linked to SJS include seizure medications, sulfa-based antibiotics, COX-2 inhibitors, fluoroquinolone antibiotics, and pain relievers. If you are diagnosed with SJS after taking one of these medications, you could be entitled to compensation. Call us today for a free case review to determine if you are eligible to receive money for your injuries.
Causes of Stevens-Johnson Syndrome
SJS is the result of a severe allergic reaction that develops after using medication. Pain relievers like Motrin, Tylenol, Aleve, and Advil can precipitate a bout of SJS. The condition can also develop after taking antipsychotic medications, antibiotics, anti-gout medications, and anticonvulsants. SJS can also be caused by some viral infections like influenza, hepatitis, HIV, herpes, and typhoid.
If SJS is caused by taking a medication, it is very important that doctors identify which medication caused the SJS so that they can take the patient off that medication. This task can be complicated when a patient is taking more than one drug. The doctor may order an allergological test to identify the specific drug that is causing the SJS.
The purpose of treatment is to identify the medication causing the allergic reaction to stop using that medication. Doctors then work to get the allergic reaction under control, prevent infections, and relieve the symptoms. Patients with SJS may require IV immunoglobulins, antihistamines, skin grafts, antibiotics, corticosteroids, pain medications, and plasma. Treatment could take months, with the initial treatment being done in the intensive burn unit since it is equipped to handle cases that involve an elevated risk of infection because of damage to the skin.
After a long and painful recovery period, people who suffer from SJS are often left to cope with debilitating impairments for the rest of their lives. It is important for an SJS survivor to seek legal counsel to discuss his or her right to receive compensation. The law affords victims legal remedies for seeking compensation for their physical and emotional suffering, financial losses, and permanent impairments. If you developed TEN or SJS after taking a prescription drug or OTC medication, call us today to learn more about how we can help you file a claim for compensatory damages.
Watch for the Warnings of SJS
It is important to remember that anyone can develop Stevens-Johnson Syndrome after taking a medication. Unfortunately, many people do not know about SJS, and the makers of over-the-counter drugs and prescription medications fail to adequately warn patients of this risk.
Now that you know about the symptoms of SJS and the risk for developing SJS, please share the information with your family and friends. Whenever you or a loved one begin taking any medication, watch for symptoms of SJS. Remember, emergency treatment and early intervention can help reduce the risk of death and serious impairment.
Filing an SJS Claim
Some drug manufacturers do not include a warning about Stevens-Johnson Syndrome on their labels. Therefore, a patient may not be aware that he or she is developing a potentially fatal condition. Once the person receives treatment for SJS, he may not connect that Stevens-Johnson Syndrome was caused by taking a certain medication. If a drug manufacturer is aware of a risk associated with using the drug, it should include a warning about the risk on its label. Failing to warn patients, physicians, and consumers about a known risk associated with a medication can make the drug company liable for injuries caused by using the drug.
Recovering money for a claim does not erase the pain and suffering caused by SJS nor does it reverse the permanent damage and impairment caused by SJS. However, compensation can help pay for the expensive medical care and personal care that a person with SJS requires. In addition, the company may be required to pay the person’s lost wages, future damages, and disability. In cases of wrongful death, the company could be forced to pay damages to the family of the deceased.
If you or a family member has been diagnosed with Stevens-Johnson Syndrome or its more severe form, Toxic Epidermal Necrolysis, we want to hear from you. Our lawyers can help you file a claim to seek compensation for your damages.
Call us now for a free case review and legal consultation. We want to help you pursue justice for the wrong caused by a drug company’s failure to take reasonable steps to warn patients of a potentially harmful side effect of taking their medication.